Alert archive / Utah / Winter Storm Warnings in 2020

Winter Storm Warning 2, NWS Salt Lake City, UT

February 5, 2020

NWS Salt Lake City, UT issued this winter storm warning at Feb 5, 2020, 2:27 PM MST. It took effect at Feb 5, 2020, 6:00 PM MST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 5, 2020, 2:27 PM MST (21:27 UTC)
In effect from
Feb 5, 2020, 6:00 PM MST
Expired
Feb 6, 2020, 3:28 PM MST
In force
21 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

798 
WWUS45 KSLC 052127
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
227 PM MST Wed Feb 5 2020

UTZ006-061300-
/O.NEW.KSLC.WS.W.0002.200206T0100Z-200207T2300Z/
Wasatch Mountain Valleys-
Including the cities of Huntsville, Park City, and Heber City
227 PM MST Wed Feb 5 2020

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 4 PM
MST FRIDAY FOR THE OGDEN VALLEY...

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
4 PM MST FRIDAY FOR THE REMAINDER OF THE WASATCH BACK...

* WHAT...Heavy snow expected for the Ogden Valley. Total snow
  accumulations of 8 to 16 inches. Elsewhere, 2 to 6 inches of 
  new snow is expected for the remainder of the Wasatch Back.

* WHERE...Wasatch Mountain Valleys.

* WHEN...From 6 PM this evening to 4 PM MST Friday.

* IMPACTS...Travel could be very difficult, especially in the
  Ogden valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

WYZ021-061300-
/O.EXB.KSLC.WW.Y.0008.200206T0100Z-200207T2300Z/
Southwest Wyoming-
Including the city of Evanston
227 PM MST Wed Feb 5 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
4 PM MST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 4 inches.
  Winds gusting as high as 60 mph.

* WHERE...Southwest Wyoming.

* WHEN...From 6 PM this evening to 4 PM MST Friday.

* IMPACTS...Travel could be very difficult. Blowing snow may 
  cause local visibility restrictions and slick roads.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Wyoming Department of
Transportation, visit http://www.wyoroad.info or dial 511.

&&

$$

UTZ001>005-061300-
/O.EXB.KSLC.WW.Y.0008.200206T0100Z-200207T2300Z/
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-
Including the cities of Logan, Smithfield, Brigham City, Ogden, 
Bountiful, Salt Lake City, Tooele, Lehi, Provo, Nephi, Wendover, 
and Snowville
227 PM MST Wed Feb 5 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
4 PM MST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 4 inches,
  with 4 to 8 inches expected in the Cache Valley and Benches.
  Winds gusting as high as 35 mph.

* WHERE...Cache Valley/Utah Portion, Northern Wasatch Front, 
  Salt Lake and Tooele Valleys, Southern Wasatch Front and Great 
  Salt Lake Desert and Mountains.

* WHEN...From 6 PM this evening to 4 PM MST Friday.

* IMPACTS...Travel could be very difficult. Gusty winds may cause
  areas of blowing snow.

* ADDITIONAL DETAILS...Snow will change to rain first in the Utah
  and Salt Lake Valleys mid to late morning Thursday. Areas
  further north or higher in elevation will take longer to change
  over to rain, or will remain snow through Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

UTZ007>010-061300-
/O.EXT.KSLC.WW.Y.0008.200206T0100Z-200207T2300Z/
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Including the cities of Woodruff, Randolph, Alta, Brighton, 
Mirror Lake Highway, and Scofield
227 PM MST Wed Feb 5 2020

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING
TO 4 PM MST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 2 feet.
  Winds gusting as high as 60 mph.

* WHERE...Wasatch Mountains I-80 North, Wasatch Plateau/Book 
  Cliffs, Western Uinta Mountains and Wasatch Mountains South of 
  I- 80.

* WHEN...From 6 PM this evening to 4 PM MST Friday.

* IMPACTS...Travel could be very difficult. Strong gusty winds may
  cause areas of blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
116 
WWUS45 KSLC 061101
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
401 AM MST Thu Feb 6 2020

UTZ006-062315-
/O.CON.KSLC.WS.W.0002.000000T0000Z-200207T2300Z/
Wasatch Mountain Valleys-
Including the cities of Huntsville, Park City, and Heber City
401 AM MST Thu Feb 6 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM MST FRIDAY
FOR THE OGDEN VALLEY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 MST FRIDAY 
FOR THE WASATCH MOUNTAIN VALLEYS EXCEPT THE OGDEN VALLEY...

* WHAT...Snow. Heavy snow for the Ogden Valley. Additional snow 
  accumulations of 4 to 10 inches in the Ogden Valley and 1 to 3 
  inches elsewhere in the Wasatch Mountain Valleys.

* WHERE...Wasatch Mountain Valleys.

* WHEN...Until 4 PM MST Friday.

* IMPACTS...Travel could be very difficult, especially in the 
  Ogden valley.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

UTZ007>010-062315-
/O.CON.KSLC.WW.Y.0008.000000T0000Z-200207T2300Z/
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Including the cities of Woodruff, Randolph, Alta, Brighton, 
Mirror Lake Highway, and Scofield
401 AM MST Thu Feb 6 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST
FRIDAY...

* WHAT...Snow. Additional snow accumulations of 10 to 20 inches.
  Winds gusting as high as 55 mph.

* WHERE...Wasatch Plateau/Book Cliffs, Western Uinta Mountains, 
  Wasatch Mountains South of I-80 and Wasatch Mountains I-80 
  North.

* WHEN...Until 4 PM MST Friday.

* IMPACTS...Travel could be very difficult. Strong gusty winds 
  may cause areas of blowing snow.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

WYZ021-062315-
/O.CON.KSLC.WW.Y.0008.000000T0000Z-200207T2300Z/
Southwest Wyoming-
Including the city of Evanston
401 AM MST Thu Feb 6 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST
FRIDAY...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches.
  Winds gusting as high as 60 mph.

* WHERE...Southwest Wyoming.

* WHEN...Until 4 PM MST Friday.

* IMPACTS...Travel could be very difficult. Blowing snow may 
  cause local visibility restrictions and slick roads.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Wyoming Department of
Transportation, visit http://www.wyoroad.info or dial 511.

&&

$$

UTZ001>005-062315-
/O.CON.KSLC.WW.Y.0008.000000T0000Z-200207T2300Z/
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-
Including the cities of Logan, Smithfield, Brigham City, Ogden, 
Bountiful, Salt Lake City, Tooele, Lehi, Provo, Nephi, Wendover, 
and Snowville
401 AM MST Thu Feb 6 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST
FRIDAY...

* WHAT...Snow. Additional snow accumulations of up to 3 inches on
  the valley floors and 3 to 6 inches on the benches. Winds 
  gusting as high as 35 mph.

* WHERE...Great Salt Lake Desert and Mountains, Southern Wasatch 
  Front, Salt Lake and Tooele Valleys, Northern Wasatch Front 
  and Cache Valley/Utah Portion.

* WHEN...Until 4 PM MST Friday.

* IMPACTS...Travel could be very difficult. Gusty winds may 
  cause areas of blowing snow.

* ADDITIONAL DETAILS...Snow will change to rain first in the Utah
  and Salt Lake Valleys by early afternoon today. Areas farther
  north or higher in elevation will take longer to change over to
  rain, or could remain snow into Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
033 
WWUS45 KSLC 062228
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
328 PM MST Thu Feb 6 2020

UTZ006-062330-
/O.CAN.KSLC.WS.W.0002.000000T0000Z-200207T2300Z/
Wasatch Mountain Valleys-
Including the cities of Huntsville, Park City, and Heber City
328 PM MST Thu Feb 6 2020

...WINTER STORM WARNING IS CANCELLED...

The potential for heavy snowfall has ended across the area.
Lingering periods of snow may bring an additional inch or two to
the area through Friday. 

$$

UTZ001>005-062330-
/O.CAN.KSLC.WW.Y.0008.000000T0000Z-200207T2300Z/
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-
Including the cities of Logan, Smithfield, Brigham City, Ogden, 
Bountiful, Salt Lake City, Tooele, Lehi, Provo, Nephi, Wendover, 
and Snowville
328 PM MST Thu Feb 6 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

Periods of rain or a rain snow mix will continue across the area
tonight with little if any snow accumulation expected. 

$$

UTZ007>010-071200-
/O.CON.KSLC.WW.Y.0008.000000T0000Z-200207T2300Z/
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Including the cities of Woodruff, Randolph, Alta, Brighton, 
Mirror Lake Highway, and Scofield
328 PM MST Thu Feb 6 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST
FRIDAY...

* WHAT...Snow. Additional snow accumulations of 10 to 20 inches.
  Winds gusting in excess of 60 mph at times.

* WHERE...Wasatch Plateau/Book Cliffs, Western Uinta Mountains, 
  Wasatch Mountains South of I-80 and Wasatch Mountains I-80 
  North.

* WHEN...Until 4 PM MST Friday.

* IMPACTS...Travel could be very difficult. Strong gusty winds 
  may cause areas of blowing snow.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

WYZ021-071200-
/O.CON.KSLC.WW.Y.0008.000000T0000Z-200207T2300Z/
Southwest Wyoming-
Including the city of Evanston
328 PM MST Thu Feb 6 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST
FRIDAY...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches. 
  Winds gusting as high as 60 mph.

* WHERE...Southwest Wyoming.

* WHEN...Until 4 PM MST Friday.

* IMPACTS...Travel could be very difficult. Blowing snow may 
  cause local visibility restrictions and slick roads.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Wyoming Department of
Transportation, visit http://www.wyoroad.info or dial 511.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm warning went out at Feb 5, 9:30 AM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Feb 5, 9:30 AM MST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
930 AM MST Wed Feb 5 2020

.SYNOPSIS...
High pressure aloft locked in over the eastern Pacific will leave
Utah under a north to northwest flow aloft through the end of the
week. A couple of weak weather disturbances embedded in this flow
aloft will bring snow, along with some rain, back to northern and
central Utah through Friday.

&&

.DISCUSSION...
A strong anticyclonic Pacific jet and associated Atmospheric
River is nosing into the region, inducing a warm advection event
that will persist through Friday. Overall, Snow rates are
expected to be limited by weaker vertical motion, a higher
Dendritic Snow Growth zone, and winds/riming.

The first shot of warm advection is crossing overhead now, as seen
by the north to south progression of a mid-level jetlet.

&&

.PREVIOUS DISCUSSION...
Utah remains under a north- northwesterly flow aloft this
morning, with moisture increasing into northern Utah from an
atmospheric river impinging on the PacNW states. Meanwhile, a weak
shortwave disturbance is noted on water vapor imagery sliding
down western Wyoming, east of a northerly jet punching into Utah.
On the backside of this disturbance, 700mb warm advection is
strengthening over northern Utah.

Within the warm advection, weak radar returns have filled in on
KMTX. Light snow has been reported at a few obs, while traffic cams
indicated a dusting of snow in some areas. Expect this snow to
increase this afternoon as moisture continues to increase over the
area. Warm advection will strengthen more this evening, with 700mb
winds increasing to 40-50kt. Precipitation will become more
widespread and heavier across northern Utah this evening and
overnight as a result, with accumulating snow expected across the
northern mountains and mountain valleys and along the Wasatch Front
urban corridor and Cache Valley. This snow will continue into the
morning hours, with potential impacts for the morning commute.

By mid or late afternoon tomorrow, the airmass is expected to warm
enough that some valleys will see precipitation type transition to
rain or a rain/snow mix. This should reduce impacts to the evening
commute even as precipitation continues across northern Utah.
Precipitation will then continue across northern Utah through
Friday, with snow in the mountains and higher valleys and rain or
rain/snow mix in most valleys. By Friday night, the upper jet shifts
sufficiently east of the area to cut off the moisture, and the flow
backs more westerly, allowing precipitation to diminish.

Given the relatively long duration of precipitation and moist
airmass, water amounts continue to remain high in the forecast,
especially in the northern mountains where some models continue to
produce pockets of over 2 inches of QPF. The northern mountains
could see over 2 feet of snow in favored areas, but this is a total
for a 60 hour period. Winds will also continue to be a factor in the
higher elevations. Exposed ridgetops and open areas such as
southwest Wyoming will see strong winds especially tonight into
Friday.

We end the week continuing with a longwave ridging pattern and
warm advection in place. A brief break in precipitation is
welcomed Saturday as the flow begins to shift out of the west-
southwest ahead of the next system.

Long range model guidance continues to be in very good agreement
among models and run to run with consistency. Strengthening high
pressure in the Gulf of Alaska will push northward as a trough
evolves into a cut off low that slides south through Nevada and
California. Ensemble guidance all suggest this feature becomes a bit
moisture starved, yet maintaining sufficient moisture to squeeze out
precipitation with the cold airmass in place (700mb temperatures
cooling to -10C to -12C by Monday). While a decent baroclinc zone
sets up and slides south across Utah Sunday, the front moves from
north to south with a less than ideal wind flow pattern. This
deformation axis becomes draped from southwest to northeast and
focuses any precip Sunday in the northern and northeast mountains,
slowly shifting to the southern mountains and far southern Utah
Monday. A cold airmass with very little forcing should result in
showery type precipitation through this time period. These types of
features can be tricky to pin-point timing and accumulation.

Looking farther out in time the pattern seems to resemble an
unsettled pattern with yet another feature coming down the line for
the Great Basin region for next week.

&&

.AVIATION...
Expect ceilings to gradually lower to high end MVFR through
18-20Z. Snow showers are expected to increase in coverage after
00Z. Accumulation on untreated surfaces is expected to range from
2 to 3 inches by Thursday morning.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from midnight tonight to 4 PM MST Friday
     for UTZ007>010.

WY...High Wind Watch from late tonight through late Thursday night
     for WYZ021.

&&

PUBLIC...10/Cheng/Dewey
AVIATION...Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Feb 5, 6:07 AM MST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
607 AM MST Wed Feb 5 2020

UTZ001>016-019>021-517-518-WYZ021-061400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
607 AM MST Wed Feb 5 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Periods of light snow across northern Utah today will increase in
coverage and intensity this evening and overnight, with
accumulating snow expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Accumulating snow will continue in the valleys of northern Utah
Thursday morning, with some impacts expected for the morning
commute. Snow will transition to rain or a rain/snow mix in some
areas late Thursday into Friday.

The northern Utah mountains and some higher valleys will have the
potential to see significant snowfall through Friday.

Strong gusty winds in the higher elevations of Utah and southwest
Wyoming Thursday through Friday will lead to areas of blowing
snow.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 2:15 PM MSTHigh Wind WarningSLC49 hr

Nearby

Winter Storm Warnings in Utah, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.